Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I have been having more frequent headaches. My blood pressure has been higher than usual recently, around 150/90. Do you think that is causing the headaches?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
May 20, 2013
.

No, I doubt your mild rise in blood pressure is causing your headaches. Although people with untreated hypertension get more headaches, the blood pressure is usually not the direct cause.

One classic study pointed to the power of suggestion. When people learned of their high blood pressure, they reported having more headaches than those who were kept in the dark about it.

Researchers looking for a cause-and-effect relationship between high blood pressure and headaches have not found one. For example, Norwegian researchers published a study that followed about 23,000 adults in one county in the country for more than a decade. They found that people with high systolic (the top number) blood pressure at the beginning of the study actually had fewer headaches than those with a lower reading.

But that’s not the end of the story. Another study looked at headaches in people that took drugs to lower blood pressure. The researchers compared headache frequency and severity to people not taking blood pressure drugs. They found that people that took the drugs were a third less likely to be bothered by headaches than those who didn’t.

So what to do? If you were my patient, I would first ask a lot more questions about your headaches. There could be many other causes besides high blood pressure.

If I couldn’t find another cause, I would suggest taking a blood pressure drug to help your headaches. I might even do this if your blood pressure was in the normal range. Doctors often prescribe certain blood pressure drugs to prevent migraine or other types of headaches.

My first choice would likely be an angiotensin converting enzyme (ACE) inhibitor, such as lisinopril. Or I might choose the calcium channel blocker verapamil.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.